Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 88, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 12, 1997, 5:20 PM EDT for Orange County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 12, 1997, 5:20 PM EDT (21:20 UTC)
- Expired
- Jul 12, 1997, 6:20 PM EDT
- In force
- 60 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Orange County, FL
The radar
The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:30 PM EDT | Hail 0.75 | Winter Garden, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 122121 RRA SVRMLB FLC095-122220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 520 PM EDT SAT JUL 12 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 620 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...WESTERN ORANGE COUNTY AT 520 PM WEATHER RADAR INDICATED SEVERE THUNDERSTORMS DEVELOPING NEAR OCOEE. THROUGH 620 PM THESE THUNDERSTORMS WILL MOVE SOUTH TOWARDS THE DISNEY COMPLEX. OTHER STRONG TO SEVERE THUNDERSTORMS WILL OCCUR FROM WINTER GARDEN TO THE LAKE COUNTY BORDER ACROSS ALL OF SOUTHWEST ORANGE COUNTY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COV$ERS THE ROAD. PETERSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:23 PM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 12, 12:23 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 1207 PM EDT SAT JUL 12 1997 CURRENTLY...BOUNDARY LIES ACROSS NE FLORIDA DRIFTING SOUTH. 200 MB CHART SHOWS TROUGH AXIS ALOFT MOVING SLOWLY SOUTH. WIND FLOW IN LOWER ATMOS WEAK NORTHERLY. SPC HAS PLACED FL PENINSULA IN SLIGHT RISK. SHORT TERM...CONVECTION FIRING OVER N FLA AND W FLA IN BETTER LLVL MOISTURE. EXPECT CONVECTION TO FIRE ON W AND N SIDE OF FA FIRST AND MOVE GENERALLY SOUTHEAST WITH TIME. BEST CHANCE FOR SVR...AND WE HAVE HAD OUR FAIR SHARE OF IT THIS SUMMER...WILL BE FOR A STORM TO GET ON THE EAST COAST C BRZ AND DROP SOUTH ALONG IT. LOCATION OF WHERE EXACTLY OCCURS IS UNKNOWN ATTM...BUT AM CERTAIN IT WILL OCCUR IN CWA. STORMS SHOULD END RELATIVELY EARLY...BEFORE SUNSET. THEN PC WITH SOME PATCHY DENSE FOG...ESPECIALLY IN AREAS WHICH RECEIVE HEAVIEST RAIN TODAY. TOMMOROW...MODELS FCSTING SYSTEM OFF SE COAST TO GET SPUN UP...POSSIBLY BECOMING OUR THIRD TROPICAL SYSTEM OF THE YEAR. THIS WILL ADVECT SHARPLY DRIER AIR INTO OUR FA. I WOULD NOT BE ALL THAT SURPRISED IF NO RAIN OCCURS TOMMOROW ACROSS MOST...IF NOT ALL OF THE FA...AS TSTORM STUDIES HAVE SHOWN THREAT OF STORMS IS VERY LOW WITH NE FLOW. H|ODANISH
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.